Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

August 4, 2021Monongalia County, West Virginia

NWS Pittsburgh, PA issued this special weather statement at Aug 4, 2021, 8:22 PM EDT for Monongalia County, West Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 8:22 PM EDT (00:22 UTC)
Expired
Aug 4, 2021, 8:45 PM EDT
In force
23 min
Issued by
NWS Pittsburgh, PA
Hail
0.75 in
Wind
30

County Monongalia County, WV

The radar

The Pittsburgh radar (KPBZ), 106 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 191 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
191 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

081 
WWUS81 KPBZ 050022
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
822 PM EDT Wed Aug 4 2021
 
WVZ509-050045-
Monongalia WV-
822 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern
Monongalia County through 845 PM EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westover, moving southwest at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morgantown, Westover, Star City, Granville, Brookhaven, Booth, Osage,
and Georgetown.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 5.
  Interstate 79 in West Virginia between mile markers 144 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 8010 3968 7999 3960 7988 3959 7987
      3959 7989 3958 7990 3951 8002
TIME...MOT...LOC 0022Z 053DEG 12KT 3960 8003 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:44 PM EDT, 38 minutes earlier.

Area forecast discussion, Aug 4, 7:44 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
744 PM EDT Wed Aug 4 2021

.SYNOPSIS...
Seasonable conditions are expected through Thursday, with isolated
to scattered showers or thunderstorms possible. An increase in both
temperature and humidity is then expected Friday, persisting into the
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Upped PoPs across a good chunk of the area based on radar activity.
Scattered showers and storms are firing near and east of a weak
surface boundary which remains draped to the northwest of
Pittsburgh, with lift supported by troughing aloft and surface
convergence from the front and outflow boundaries. Steering flow and
shear is weak, and thus the storms are not showing a lot of movement,
with outflow boundaries playing a role in storm
initiation/evolution. Temperatures aloft remain warm enough to
inhibit the development of strong updrafts. Thus, severe weather
remains a low threat overall, despite the presence of dry air aloft
and DCAPE. The overall short life of these generally up-and- down
cells should also limit any flooding threat to poor drainage/urban
locations at most.

This activity will dissipate with the loss of heating, leading to a
partly cloudy and quiet overnight period. Low temperatures will be
fairly seasonable.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Upper troughing should start to fill Thursday in response to a
deepening central Plains trough. Though, similar to Wednesday's
forecast; isolated showers and thunderstorms are still possible
Thursday afternoon and early evening, supported by steep llvl lapse
rates and subtle shortwave provided ascent. Once again, the
hindrance of dry air and poor mid-level lapse rates should slacken
updraft strength and coverage. Otherwise, near-average temperature
is expected under gradual height rises.

As the aforementioned trough continues to dig in the central Plains,
ridging should build / amplify across the eastern CONUS Friday.
This pattern change to swly flow aloft will increase both
temperature and humidity levels across the region, with forecast
highs in the mid to upper 80s expected.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Continued warm weather is on tap this weekend and into next work
week. The best chance for precipitation comes on Saturday as that
trough eventually traverses the forecast area.

From Sunday into next week, models indicate that subtropical ridging
becomes better defined across the eastern US. This will allow for
that muggy, hot Gulf Coast air to move into the Ohio Valley and
remain there until the next substantial cold front kicks it out. Look
for next week to be warm and humid with daily afternoon/early-
evening rain chances.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR will remain through the period. Expect any convection to
dissipate after sunset with the loss of heating. Fog is possible in
the river valleys overnight, but will remain patchy.

.Outlook...
Lingering high pressure will maintain general VFR, with generally
isolated afternoon showers possible through Thursday.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 4, 12:46 PM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1246 PM EDT Wed Aug 4 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-051700-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1246 PM EDT Wed Aug 4 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 4, 6:19 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
619 PM EDT Wed Aug 4 2021

OHZ059-069-WVZ003-004-042245-
Monroe-Belmont-Marshall-Ohio-
619 PM EDT Wed Aug 4 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MONROE...
SOUTHEASTERN BELMONT...OHIO AND MARSHALL COUNTIES...

At 618 PM EDT, strong thunderstorms were clustered near Powhatan
Point, or 10 miles west of Moundsville. The storm is nearly
stationary.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Wheeling, Moundsville, Bellaire, Bethlehem, Shadyside, McMechen,
Powhatan Point, Glen Dale, Benwood, Beallsville, Neffs, and Wilson.

LAT...LON 3984 8108 4001 8105 4006 8070 3987 8076
      3982 8090
TIME...MOT...LOC 2218Z 301DEG 3KT 3988 8093
Special weather statement, Aug 4, 6:54 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
654 PM EDT Wed Aug 4 2021

OHZ050-059-PAZ029-WVZ002>004-042330-
Jefferson OH-Belmont OH-Washington PA-Marshall WV-Brooke WV-Ohio WV-
654 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of south central
Jefferson, eastern Belmont, west central Washington, Ohio, Marshall
and Brooke Counties through 730 PM EDT...

At 654 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethlehem. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wheeling, Martins Ferry, Bellaire, Warwood, Bethlehem, West Liberty,
Triadelphia, Clearview, Valley Grove, Shadyside, McMechen, and
Tiltonsville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 218 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3996 8107 4021 8066 4011 8034 3996 8052
      4002 8060 3991 8089
TIME...MOT...LOC 2254Z 236DEG 1KT 4004 8068

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Local storm report, Aug 4, 7:26 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             1 NNW BELLAIRE          40.04N  80.76W
08/04/2021  E0.88 INCH       BELMONT            OH   PUBLIC

            PENNY TO NICKEL SIZED HAIL REPORTED

&&

EVENT NUMBER PBZ2102063

CL
Local storm report, Aug 4, 7:40 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
740 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     FLASH FLOOD      MARTINS FERRY           40.10N  80.72W
08/04/2021                   BELMONT            OH   EMERGENCY MNGR

            STREET FLOODING REPORTED IN MARTINS FERRY

&&

EVENT NUMBER PBZ2102064

CL
Local storm report, Aug 4, 7:50 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
750 PM EDT WED AUG 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FLASH FLOOD      WOODSDALE               40.08N  80.69W
08/04/2021                   OHIO               WV   911 CALL CENTER

            FLOODING ON THE 800 BLOCK OF NATIONAL ROAD. FLOOD WATER
            IS STARTING TO RECEDE.

&&

EVENT NUMBER PBZ2102065

CL
Special weather statement, Aug 4, 8:22 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
822 PM EDT Wed Aug 4 2021

WVZ509-050045-
Monongalia WV-
822 PM EDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern
Monongalia County through 845 PM EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm near
Westover, moving southwest at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Morgantown, Westover, Star City, Granville, Brookhaven, Booth, Osage,
and Georgetown.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 5.
  Interstate 79 in West Virginia between mile markers 144 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3962 8010 3968 7999 3960 7988 3959 7987
      3959 7989 3958 7990 3951 8002
TIME...MOT...LOC 0022Z 053DEG 12KT 3960 8003

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:50 PM EDTFlash Flood WarningPBZMarion, Monongalia, Preston115 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.